Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 113, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2019, 7:27 PM MDT for Dawes County, Sioux County, Nebraska. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2019, 7:27 PM MDT (01:27 UTC)
- Expired
- Jun 20, 2019, 8:00 PM MDT
- In force
- 33 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Dawes County, NE, Sioux County, NE
The radar
The Rapid City radar (KUDX), 154 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:29 PM MDT | TSTM WND GST 60 | 2 S Whitney, NE | |
| Jun 20, 7:50 PM MDT | HAIL 1 | Chadron, NE | NICKEL TO QUARTER SIZE HAIL IN CHADRON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 4:04 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1809 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
894
WUUS55 KCYS 210127
SVRCYS
NEC045-165-210200-
/O.NEW.KCYS.SV.W.0113.190621T0127Z-190621T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
727 PM MDT Thu Jun 20 2019
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Dawes County in the Panhandle of Nebraska...
East central Sioux County in the Panhandle of Nebraska...
* Until 800 PM MDT.
* At 726 PM MDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Oelrichs to 10 miles south of
Crawford, moving northeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Chadron Campground and Red Cloud Campground around 800 PM MDT.
Other locations impacted by these severe thunderstorms include
Whitney and Chadron St Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4260 10291 4244 10357 4300 10328 4300 10280
4287 10279
TIME...MOT...LOC 0126Z 239DEG 37KT 4305 10315 4253 10344
HAIL...1.00IN
WIND...70MPH
$$
Trudel1 follow-up statement
540
WWUS55 KCYS 210159
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
759 PM MDT Thu Jun 20 2019
NEC045-165-210209-
/O.EXP.KCYS.SV.W.0113.000000T0000Z-190621T0200Z/
Dawes NE-Sioux NE-
759 PM MDT Thu Jun 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR DAWES AND EAST CENTRAL SIOUX
COUNTIES WILL EXPIRE AT 800 PM MDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.
LAT...LON 4260 10291 4244 10357 4300 10328 4300 10280
4287 10279
TIME...MOT...LOC 0159Z 239DEG 37KT 4321 10278 4269 10307
$$
TrudelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 5:22 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 20, 5:22 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 522 PM MDT Thu Jun 20 2019 .UPDATE... Issued at 518 PM MDT Thu Jun 20 2019 ...Please see latest 0Z aviation discussion... UPDATE Issued at 413 PM MDT Thu Jun 20 2019 ...TORNADO WATCH FOR NIOBRARA, LARAMIE AND GOSHEN COUNTY TILL 10 PM MDT... ...TORNADO WATCH FOR ALL OF THE NEBRASKA PANHANDLE TILL 10 PM MDT... && .SHORT TERM...(Tonight - Friday Night) Issued at 119 PM MDT Thu Jun 20 2019 The main focus in the very near term continues to be the potential for strong to severe thunderstorms along/east of the Laramie Range this afternoon & evening. GOES-16 visible satellite imagery is now showing an expanding CU field over the higher terrain west of I-25 from near Chugwater to the Colorado line w/ additional development upstream over central Colorado. Abundant sunshine today has helped support modest instability with CAPE around 1500 J/kg amid dew pts in the 45-55 degree range, perhaps locally higher w/ a few obs now showing near 60 F in the BFF area. Mid-level flow will continue to increase over the next few hours as a significant disturbance digs into the Great Basin. H5 winds of 50-60 knots should contribute to significant deep layer vertical shear, while low-level veering may become quite substantial as well as surface winds become more S-SE into the late afternoon. Resultant effective SRH will climb to 200 m2/s2 or better, supporting potentially long lived supercells that may produce all facets of severe weather. Forcing is rather weak & may limit overall storm coverage, but the environment does support isolated tornado potential w/ any mesocyclone in addition to large hail/damaging winds. CAMs have been very consistent with a notable UH track through the Scottsbluff area today, so this certainly may be something to watch closely. Cooler and unsettled weather will return for Friday as large scale troughing becomes established across the area. Daytime highs could struggle to reach 60 F in some areas, especially along and west of I-25. Most areas will see measurable precipitation w/ a strong H25 jet overhead. High-elevation snow is possible late Friday night as H7 temperatures plunge below 0 C. .LONG TERM...(Saturday - Thursday) Issued at 335 AM MDT Thu Jun 20 2019 Ending the weekend wet and stormy, the forecast will transition to above average temperatures through the first half of early next week before upper level moisture returns. Upper level troughing will continue over the front range and the Nebraska Panhandle through the end of the weekend. Scattered showers and thunderstorms are expected on Sunday with below average temperatures. The H5 trough will eventually eject further east onto the plains allowing high pressure to build in from the west through the first part of the new week. The cool temperatures will finally give way to a warming trend as mid level heights rise Monday. 700 mb temperatures will climb quickly into the teens as a shortwave ridge axis pushes overhead. This ridging will persist through the first part of the new week as a large west coast upper low develops over the Pac Northwest. Very warm southwesterly flow aloft will overspread the region from late Tuesday through Wednesday. This will mean above normal temperatures but also start to usher in mid level pacific moisture to fuel showers and storms each day. Models hint at increasing thunderstorm chances from mid week through the weekend but consistency begins to degrade late mid week. The GFS maintains broad but strong troughing from the Canadian border to baja California while the Euro is less aggressive and keeps the southern end of the trough blunted by shortwave subtropical ridging. Both solutions keep warm temperatures and mid level moisture in play hinting at the potential for rain and storm chances through the extended period. However, forecast details remain muddy and will be resolved upon model consensus in later forecast periods. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 518 PM MDT Thu Jun 20 2019 Showers and thunderstorms expected for the remainder of the afternoon and into the evening. Some storms could be severe. Hail, damaging winds, and tornadoes are all possible. Added a TEMPO group for most sites in the tornado warning for the best timing of the storms. Conditions should be quieting down by 5Z. && .FIRE WEATHER... Issued at 119 PM MDT Thu Jun 20 2019 A few areas of elevated fire weather conditions will persist today with gusty winds 30-40 MPH and RH values 20-25 percent. Otherwise, fire weather concerns will be low over the next few days with good chances for widespread measurable rainfall and considerably cooler temperatures. && .HYDROLOGY... Issued at 335 AM MDT Thu Jun 20 2019 River Flood Warning for the Upper North Platte River at Saratoga remains in place with a crest expected late this week in Minor flood Stage. Will need to monitor this site and other high terrain creeks and streams for higher flows as ample precipitation is expected to start late Thursday night and continue through Friday evening. Localized amounts of 0.5 to 1.25 inches could occur across the High Terrain with the most favored area southern Carbon County for the Sierra Madres and Snowy Mountain ranges. Please pay close attention to low drainage areas in the high terrain during this time frame as flows could quickly become high and fast. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...CW SHORT TERM...CLH LONG TERM...AL AVIATION...CW FIRE WEATHER...CLH HYDROLOGY...JSA
Hazardous weather outlook, Jun 20, 4:32 PM MDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 432 PM MDT Thu Jun 20 2019 NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-212245- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County-Goshen County- East Laramie County- 432 PM MDT Thu Jun 20 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT Scattered thunderstorms will rapidly develop and move quickly to the northeast across far eastern and southeastern Wyoming into western Nebraska from late this afternoon through this evening. Severe thunderstorms with large hail, damaging winds to 70 mph and isolated tornadoes are likely. A Tornado Watch is in effect until 10 PM this evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Showers and widely scattered thunderstorms are forecast Friday through Sunday. Severe weather is not expected. .Spotter information statement... Spotter activation will be required between 4 PM and 10 PM. WYZ101-103-106-107-116>118-212245- Converse County Lower Elevations-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- 432 PM MDT Thu Jun 20 2019 This hazardous weather outlook is for portions of east central Wyoming and southeast Wyoming. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT Widely scattered thunderstorms will rapidly develop and move quickly to the northeast. A few strong to severe thunderstorms with large hail and damaging winds to 60 mph are possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Showers and widely scattered thunderstorms are forecast Friday through Sunday. Severe weather is not expected. .Spotter information statement... Spotter activation will not be required. WYZ104-105-109>115-212245- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 432 PM MDT Thu Jun 20 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT Isolated thunderstorms will develop late this afternoon and evening. Severe weather is not expected, however wind gusts of 50 to 55 mph will be possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Periods of moderate rain on Friday and over the weekend could cause local rivers and streams to swell. Poor drainage areas may become flooded for brief periods. In addition, rain may mix with or change entirely to snow at elevations above 10000 feet in the Snowy and Sierra Madre mountains on Friday night. Light accumulations are possible. .Spotter information statement... Spotter activation will not be required.
In the hours before
Special weather statement, Jun 20, 5:54 PM MDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Cheyenne WY 554 PM MDT Thu Jun 20 2019 NEZ054-WYZ119-210045- Kimball NE-East Laramie County WY- 554 PM MDT Thu Jun 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL AND SOUTHEASTERN LARAMIE COUNTIES UNTIL 645 PM MDT... At 553 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Kimball Airport to near Carpenter. Movement was northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Kimball, Pine Bluffs, Dix, Oliver Campground, Oliver Reservoir, Kimball Airport, Panorama Point, Carpenter and Bushnell. This includes the following highways... Interstate 80 in Wyoming between mile markers 391 and 402. Interstate 80 in Nebraska between mile markers 1 and 34. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle of Nebraska...and southeastern Wyoming. LAT...LON 4135 10342 4131 10418 4101 10437 4101 10339 TIME...MOT...LOC 2353Z 203DEG 12KT 4117 10358 4107 10426 Trudel
Special weather statement, Jun 20, 6:12 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
612 PM MDT Thu Jun 20 2019
NEZ003-021-210100-
Box Butte NE-Morrill NE-
612 PM MDT Thu Jun 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE AND
NORTHEASTERN MORRILL COUNTIES UNTIL 700 PM MDT...
At 612 PM MDT, Doppler radar was tracking a strong thunderstorm over
Alliance, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Alliance, Wild Horse Butte, Berea and Alliance Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.
LAT...LON 4202 10302 4225 10303 4227 10275 4210 10274
4209 10271 4207 10270 4201 10270 4200 10267
4199 10268
TIME...MOT...LOC 0012Z 269DEG 28KT 4213 10288
HammerLocal storm report, Jun 20, 6:30 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
630 PM MDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 1 ESE ALLIANCE 42.10N 102.86W
06/20/2019 M1.00 INCH BOX BUTTE NE STORM CHASER
&&
WMSpecial weather statement, Jun 20, 6:32 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
632 PM MDT Thu Jun 20 2019
NEZ002-095-WYZ102-108-210115-
Dawes NE-North Sioux NE-Goshen County WY-Niobrara County WY-
632 PM MDT Thu Jun 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES...NORTHERN
SIOUX...SOUTHEASTERN NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES UNTIL
715 PM MDT...
At 632 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrison, or 27 miles east of Lusk, moving northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harrison, Fort Robinson Campground, Montrose and Van Tassell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska...and southeastern and east central Wyoming.
LAT...LON 4290 10322 4247 10373 4265 10416 4300 10403
4300 10354
TIME...MOT...LOC 0032Z 205DEG 29KT 4264 10395
TrudelSpecial weather statement, Jun 20, 6:48 PM MDT, 39 minutes before
Special Weather Statement National Weather Service Cheyenne WY 648 PM MDT Thu Jun 20 2019 NEZ020-021-054-055-210130- Kimball NE-Cheyenne NE-Morrill NE-Banner NE- 648 PM MDT Thu Jun 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE...EASTERN KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER COUNTIES UNTIL 730 PM MDT... At 647 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles north of Kimball to 11 miles northwest of Westplains Colorado. Movement was east at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Kimball, Potter, Dix and Kimball Airport. This includes Interstate 80 in Nebraska between mile markers 18 and 50. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle of Nebraska. LAT...LON 4136 10372 4152 10311 4100 10311 4100 10374 TIME...MOT...LOC 0047Z 281DEG 21KT 4134 10368 4095 10369 Trudel
Special weather statement, Jun 20, 7:04 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
704 PM MDT Thu Jun 20 2019
NEZ095-WYZ102-210145-
North Sioux NE-Niobrara County WY-
704 PM MDT Thu Jun 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND
SOUTHEASTERN NIOBRARA COUNTIES UNTIL 745 PM MDT...
At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Lusk, moving east at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Montrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4300 10405 4300 10373 4287 10368 4271 10433
4287 10439 4305 10406
TIME...MOT...LOC 0104Z 249DEG 36KT 4282 10424
TrudelThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:12 PM MDT | Special Weather Statement | CYS | Box Butte | 48 min |
| Jun 20, 6:32 PM MDT | Special Weather Statement | CYS | Sioux | 43 min |
| Jun 20, 6:48 PM MDT | Special Weather Statement | CYS | Kimball | 42 min |
| Jun 20, 6:58 PM MDT | Severe Thunderstorm Warning | CYS | Dawes, Sioux | 47 min |
| Jun 20, 7:58 PM MDT | Special Weather Statement | CYS | Dawes | 17 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.